Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Charleston, SC

May 4, 2009Berkeley County, Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 4, 2009, 6:31 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 44 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2009, 6:31 PM EDT (22:31 UTC)
Expired
May 4, 2009, 7:15 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:45 PM EDTHAIL 0.88Knightsville, SC
May 4, 6:50 PM EDTHAIL 0.88Jedburg, SCHAIL FELL AT JEDBURG ROAD AND ROUTE 78.
May 4, 6:50 PM EDTHAIL 1.751 Ne Summerville, SCHAIL FELL AT INTERSTATE 26 EXIT 199. TIME ESTIMATED FROM RADAR.
May 4, 6:58 PM EDTHAIL 1.25Summerville, SCHAIL WAS FALLING ON ALT ROUTE 17.
May 4, 7:01 PM EDTHAIL 0.75Summerville, SC
May 4, 7:03 PM EDTHAIL 1.75Summerville, SCHAIL FELL IN THE CARRIAGE LANE SUBDIVISION.
May 4, 7:06 PM EDTHAIL 1Summerville, SC
May 4, 7:10 PM EDTFUNNEL CLOUDSummerville, SCFUNNEL CLOUD WAS SPOTTED NEAR THE AZALEA SHOPPING CENTER.
May 4, 7:10 PM EDTHAIL 1Sangaree, SC
May 4, 7:10 PM EDTHAIL 1.75Carnes Crossroad, SCHAIL UP TO GOLFBALL SIZE REPORTED NEAR INTERSECTION OF HWY 17A AND HWY 176. TIME ESTIMATED BASED ON RADAR.
May 4, 7:15 PM EDTHAIL 0.885 N Goose Creek, SCDIME TO NICKEL SIZE HAIL LASTING FOR ABOUT FIVE MINUTES WAS REPORTED IN FOXBANK PLANTATION OFF HIGHWAY 52. TIME ESTIMATED BASED ON RADAR.
May 4, 7:19 PM EDTHAIL 1Strawberry, SCHAIL FELL AT THE INTERSECTION OF CYPRESS GARDENS ROAD AND ROUTE 52. TIME ESTIMATED FROM RADAR.
May 4, 7:20 PM EDTHAIL 1.753 Ene Carnes Crossroad, SCHAIL UP TO GOLFBALL SIZE REPORTED ALONG CYPRESS GARDENS RD NEAR HIGHWAY 52. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:39 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 042231
SVRCHS
SCC015-019-035-042315-
/O.NEW.KCHS.SV.W.0045.090504T2231Z-090504T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
631 PM EDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  NORTH CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CENTRAL DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 715 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PINEWOOD PREPARATORY...OR ABOUT OVER PINEWOOD PREPARATORY...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GIVHANS...SLANDS BRIDGE...
  PINEWOOD PREPARATORY...KNIGHTSVILLE...
  PINEWOOD PREPARATORY...JEDBURG...
  SUMMERVILLE...
  SANGAREE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS OF 58 MPH OR GREATER...DEADLY LIGHTNING AND VERY HEAVY RAIN. GO
INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3324 8015 3307 7997 3292 8036 3309 8039
TIME...MOT...LOC 2231Z 248DEG 15KT 3302 8027

$$
3 follow-up statements
000 
WWUS52 KCHS 042246
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EDT MON MAY 4 2009

SCC015-019-035-042315-
/O.CON.KCHS.SV.W.0045.000000T0000Z-090504T2315Z/
BERKELEY SC-DORCHESTER SC-CHARLESTON SC-
646 PM EDT MON MAY 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTH CENTRAL CHARLESTON...CENTRAL DORCHESTER AND WEST CENTRAL
BERKELEY COUNTIES...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PINEWOOD PREPARATORY OR 1 MILE SOUTH OF JEDBURG... 
MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS 
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM 
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND 
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE 
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO 
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3324 8015 3307 7997 3292 8036 3309 8039
TIME...MOT...LOC 2245Z 248DEG 14KT 3304 8022

$$
000 
WWUS52 KCHS 042256
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
656 PM EDT MON MAY 4 2009

SCC015-019-035-042315-
/O.CON.KCHS.SV.W.0045.000000T0000Z-090504T2315Z/
BERKELEY SC-DORCHESTER SC-CHARLESTON SC-
656 PM EDT MON MAY 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTH CENTRAL CHARLESTON...EAST CENTRAL DORCHESTER AND WEST
CENTRAL BERKELEY COUNTIES...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BROWNSVILLE...OR ABOUT OVER SUMMERVILLE...MOVING EAST AT
15 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER HAS BEEN REPORTED IN KNIGHTSVILLE 
WITH THIS STORM.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JEDBURG...
KNIGHTSVILLE...PINEWOOD PREPARATORY...SANGAREE AND SUMMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... AVOID OPEN SPACES AND REMAIN LOW...KEEPING YOUR DISTANCE
FROM TALL OBJECTS SUCH AS TREES AND UTILITY POLES. IF INDOORS...STAY
AWAY FROM WINDOWS AND PLUMBING. ELECTRICAL APPLIANCES SHOULD BE
UNPLUGGED UNTIL THE THUNDERSTORM IS NO LONGER A THREAT.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND 
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE 
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO 
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3305 8027 3324 8015 3307 7997 3297 8023
TIME...MOT...LOC 2255Z 248DEG 14KT 3305 8018

$$
000 
WWUS52 KCHS 042302
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
702 PM EDT MON MAY 4 2009

SCC015-019-035-042315-
/O.CON.KCHS.SV.W.0045.000000T0000Z-090504T2315Z/
BERKELEY SC-DORCHESTER SC-CHARLESTON SC-
702 PM EDT MON MAY 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTH CENTRAL CHARLESTON...EAST CENTRAL DORCHESTER AND WEST
CENTRAL BERKELEY COUNTIES...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CARNES CROSSROAD...OR ABOUT OVER SUMMERVILLE...MOVING
EAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SANGAREE 
AND SUMMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL...TAKE COVER IMMEDIATELY. LARGE HAIL CAN BE DESTRUCTIVE TO
AUTOMOBILES...ROOFS...AND GLASS SURFACES SUCH AS SKYLIGHTS AND
WINDOWS. PETS AND LIVESTOCK ARE PARTICULARLY VULNERABLE TO HAIL. IF
POSSIBLE...BRING ANIMALS INTO A SHELTER.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... AVOID OPEN SPACES AND REMAIN LOW...KEEPING YOUR DISTANCE
FROM TALL OBJECTS SUCH AS TREES AND UTILITY POLES. IF INDOORS...STAY
AWAY FROM WINDOWS AND PLUMBING. ELECTRICAL APPLIANCES SHOULD BE
UNPLUGGED UNTIL THE THUNDERSTORM IS NO LONGER A THREAT.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3306 8024 3320 8011 3307 7997 3299 8019
TIME...MOT...LOC 2302Z 249DEG 15KT 3306 8012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:11 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 4, 4:11 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR ALL LAND AREAS AND
THE CHARLESTON COUNTY COASTAL WATERS THROUGH THIS EVENING...

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN JUST OFF THE COAST FOR MOST OF
THE WEEK...WHILE A SURFACE TROUGH PERSISTS INLAND. AN APPROACHING
FRONT MAY MOVE INTO THE SOUTHEAST STATES DURING THE LATE WEEK
PERIOD.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE LARGE CONVECTIVE CLUTTERS OVER SC AND GA TO THE NORTHERN PART OF
FLORIDA WILL CONTINUE TO BE A CONCERN ACROSS THE LOCAL AREA THROUGH
THIS EVENING...AS STRONG SHORT WAVE IN THE SAME AREA PUSHES ACROSS
THE CWFA. WHILE THE FIRST BATCH OF POTENTIAL SEVERE TSTMS IS
BRUSHING SCREVEN AND ALLENDALE COUNTIES LATE THIS AFTERNOON...THERE
IS ADDITIONAL STRONG STORMS ACROSS SOUTHERN GA WHICH TAKING ON A
BOW ORIENTATION. WIND FIELDS...WHILE NOT IMPRESSIVE ARE ENOUGH TO
ENHANCE UPDRAFTS THAT GET GOING ACROSS THE AREA...FURTHER ENHANCED
BY SBCAPES THAT ACCORDING TO SPC HOURLY MESOSCALE ANALYSIS IS AS
HIGH AS 2000-2500 J/KG. LIFTED INDICES ON BOTH MSAS ANALYSIS AND
FROM SPC ARE AS STRONG AS -6 AND -7. WHILE OUR MID LEVEL LAPSE
RATES HAVE FALLEN SINCE EARLIER TODAY...THEY ARE STILL QUITE
IMPRESSIVE AT 6-6.5 DEGREES C ACROSS THE ENTIRE FORECAST AREA. AS
THE MCS CONTINUES TO SHIFT EASTWARD...ADDITIONAL OUTFLOW BOUNDARIES
WILL PUSH INTO THE AREA...AND INTERACT WITH OUTFLOW BOUNDARIES
ALREADY IN PLACE FROM ONGOING CONVECTION. IN ADDITION...SEA BREEZE
BOUNDARY...WHICH IS STRUGGLING TO REACH THE US-17 CORRIDOR WILL
STILL COME INTO PLAY AS IT INTERACTS WITH APPROACHING CONVERGENT
BOUNDARIES FROM THE WEST. WITH DYNAMICS...THERMODYNAMICS...MOISTURE
AND INSTABILITY ALL IN PLACE THERE REMAINS A RISK OF SEVERE WEATHER
THROUGH THIS EVENING...UNTIL WE LOSE DIURNAL HEATING AND THE SHORT
WAVE PASSES THROUGH BY 01Z WEST AND 04Z EAST. WE HAVE MAINTAINED THE
PROBABILITY OF DAMAGING WINDS AND LARGE HAIL...BUT GIVEN PWATS 1.5
TO 1.75 INCHES /WELL ABOVE NORMAL/...AND SOME INLAND SOUNDINGS
INDICATIVE OF POSSIBLE TRAINING...WE WILL ALSO MAINTAIN THE CHANCE
OF HEAVY RAINS. ANOTHER SHORT WAVE TROUGH WILL PUSH THROUGH THE AREA
LATE TONIGHT...BUT BY THEN MOST OF INSTABILITY AND THERMODYNAMICS
HAVE EXITED THE REGION.

OUR FORECAST FOR TONIGHT WILL SHOW HIGHEST COVERAGE OF SHOWERS/TSTMS
EARLY TONIGHT IN THE NW TIER BEFORE THE SHORT WAVE MOVES THROUGH. WE
WILL HIGH CHANCE TO LIKELY POPS NW OF A LINE FROM MCCLELLANVILLE TO
CHARLESTON TO HARDEEVILLE...STATESBORO AND REIDSVILLE. POPS WILL TREND
DOWNWARDS QUICKLY AFTER SHORT WAVE PASSAGE OVERNIGHT...WITH NO MORE
THAN CHANCE POPS NORTH...AND SLIGHT CHANCE OR NIL POPS TO THE SOUTH
BY MORNING. ANY REFORMATION OF PRECIP WITH THE SECOND SHORT WAVE
WILL REMAIN TO THE WEST AND NW OF THE CWFA THROUGH TONIGHT.

WITH SOME CLEARING OF CLOUD COVER LATE TONIGHT OVER SE GA WE WILL
NEED TO KEEP WATCH FOR FOG FORMATION...ESPECIALLY IN AREAS THAT
RECEIVE RAINFALL. HOWEVER...GIVEN THAT GEOSTROPHIC WINDS ARE AS HIGH
AS 15-20 KT...THIS WOULD NEGATE ANY MENTION OF FOG IN THE FORECAST
AT THIS TIME.

LOWEST TEMPS TONIGHT WILL AGAIN BE WELL ABOVE NORMAL /WHICH IS IN
THE MID 50S TO LOWER 60S/...WITH LOWEST READINGS ONLY DOWN INTO THE
MIDDLE AND UPPER 60S MOST LOCATIONS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE CHANGE TO THE UNSETTLED AND WETTER PATTERN WILL CONTINUE AGAIN
TOMORROW...AS YET ANOTHER SHORT WAVE TROUGH MOVES INTO THE AREA
TUESDAY AFTERNOON. DEEP MOISTURE WILL AGAIN PREVAIL WITH PWATS OF
1.5 TO 1.75 INCHES...AND SUFFICIENT INSTABILITY AGAIN IN PLACE AHEAD
OF THE FRONTAL BOUNDARY TO THE NW. REMNANTS OF THE MCS OVER THE SE
TONIGHT WILL BE IN PLACE DURING TUESDAY...WITH VARIOUS LOW LEVEL AND
SURFACE BOUNDARIES TO AGAIN RESULT FROM IT...OTHER CONVECTION AND
THE SEA BREEZE.

LAPSE RATES ARE WEAK TO MODERATE ON TUESDAY...WHILE LIFTED INDICES
OF -4/-5 AND SBCAPES OF 1000-1500 J/KG SUGGEST THERE WILL BE
SUFFICIENT LIFT ONCE AGAIN FOR CONVECTION TO DEVELOP AS MOISTURE
AXIS REMAINS IN PLACE ACROSS THE LOCAL AREA. BOTH A MID LEVEL JET
AND AN UPPER LEVEL SPEED MAX WILL MOVE INTO THE AREA LATE WILL HELP
TO ENHANCE THE UPDRAFTS AND WE COULD AGAIN BE LOOKING AT THE
POSSIBILITY OF STRONG OR SEVERE TSTMS. HOWEVER...WITH PLENTY OF
CONVECTIVE DEBRIS CLOUDINESS AND FORECAST CONVECTIVE TEMPS IN THE
MID 80S /WHICH LOOKS TO BE A LITTLE HIGHER THAN OUR MAX TEMPS...OUR
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE PUBLIC FORECAST.
THAT ALONG WITH SPC DAY 2 PROBABILITIES OF ONLY 5 PERCENT SUGGEST NO
MENTION OF SEVERE WEATHER YET IN THE HAZARDOUS WEATHER OUTLOOK.
SHOULD WE SEE ENOUGH INSOLATION WITH A THINNING OF THE DEBRIS
CLOUDS...THEN STRONG WINDS WOULD BE THE PRIMARY RISK...AND WITH WET
BULBS NEAR 10-11K FT AND 500 MB TEMPS AROUND -12C...HAIL WOULD ALSO
BE OF CONCERN. BULK SHEAR IS NO MORE THAN 25-30 KT...WHICH SUGGESTS
THAT ANY SPINUPS THAT MAY OCCUR WOULD HAVE TO FORM ALONG AN
INTERACTION OF BOUNDARIES...SUCH AS THE SEA BREEZE. SPEAKING OF
WHICH...THE SYNOPTIC FLOW IS MORE SOUTHERLY ON TUESDAY...ALLOWING
THE SEA BREEZE TO PENETRATE INLAND MUCH FURTHER THAN
TODAY...ESPECIALLY OVER SC. LOOK FOR INLAND PENETRATION NEAR THE
I-95 CORRIDOR...PROVIDED WE SEE ENOUGH SUNSHINE.

WHILE THICKNESS SUPPORTS READINGS INTO THE MID AND UPPER 80S...GIVEN
CONSIDERABLE CLOUDINESS AND ONSHORE FLOW...WE HAVE TRIMMED THOSE
VALUES BY ABOUT 2-4 DEGREES. THIS RESULTS IN 80-85 MOST
AREAS...EXCEPT MID-UPPER 70S AT THE BEACHES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH THE
EXTENDED PERIODS THIS AFTERNOON. MODEL SOLUTIONS CONTINUE TO SHOW
ATLANTIC RIDGE REMAINING IN PLACE SOUTH AND EAST OF THE FORECAST
AREA...WITH A FRONTAL BOUNDARY HANGING UP ACROSS THE SOUTHERN
MID-ATLANTIC STATES THROUGH THE REMAINDER OF THE WEEK AND INTO THE
FIRST HALF OF THE UPCOMING WEEKEND.

UPPER LEVEL FLOW IS EXPECTED TO REMAIN ZONAL THROUGH THE
WEEKEND...WITH SOME SHORTWAVE ENERGY MOVING THROUGH THE PROGRESSIVE
FLOW ALOFT. WITH DEEP MOISTURE IN PLACE ACROSS THE REGION AND SOME
UPPER LEVEL SUPPORT...WILL NEED TO KEEP SLIGHT CHANCE/LOW CHANCE
POPS IN THE FORECAST FOR MOST ZONES TUESDAY THROUGH SATURDAY FOR
MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. BEST CHANCES FOR
RAINFALL APPEAR TO BE WEDNESDAY AFTERNOON/EVENING AT THIS TIME...AS
A FAIRLY STRONG SHORTWAVE TROUGH PUSHES THROUGH THE REGION. THE
AMOUNT OF INSTABILITY REMAINS QUESTIONABLE AT THIS TIME...BUT IF A
FAIR AMOUNT OF SUNSHINE IS SEEN...WE COULD BE LOOKING AT DECENT
SEVERE WEATHER EVENT.

MODEL CONSENSUS SUGGESTS THE FRONTAL BOUNDARY WILL PUSH SOUTHWARD
INTO THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. THERE REMAINS SOME
QUESTION REGARDING ITS PROGRESSION THROUGH THE FORECAST AREA...SO
FOR NOW WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST BOTH SUNDAY AND
MONDAY.

TEMPERATURES ARE EXPECTED TO RUN SLIGHTLY ABOVE CLIMO THROUGH THE
EXTENDED PERIODS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE MAIN CHALLENGE FOR THE 18Z TAF PERIOD REMAINS TRYING TO PIN
DOWN THE TIMING...INTENSITY AND COVERAGE OF POSSIBLE SHOWER AND
TSTM ACTIVITY THAT WILL MOVE INTO THE REGION THIS AFTERNOON AND
INTO THE EVENING. HAVE MAINTAINED CB GROUPS FOR BOTH KCHS AND KSAV
ALONG WITH INCLUDING A TEMPO GROUP OF -TSRA BY 22Z OR SHORTLY
AFTER. YET...WILL HAVE TO CONTINUE TO MONITOR RADAR TRENDS AS
TIMING OF PRECIP REMAINS UNCERTAIN AS SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED WEST OF KSAV. EXPECT GUSTY WINDS IN/NEAR
ANY THUNDERSTORMS...ALONG WITH MVFR VISIBILITIES OR LOWER. WILL
AMEND TAFS IF THESE CONDITIONS ARE EXPECTED TO AFFECT EITHER
TERMINAL. WINDS WILL BACK MORE SOUTHERLY OVERNIGHT WITH SOUNDINGS
SHOWING 25 TO 30 KNOT WINDS AROUND 2000 FT AGL. IF SURFACE WINDS
DROP OFF MORE THAN EXPECTED OVERNIGHT INTO EARLY TUESDAY
MORNING...LOW LEVEL WIND SHEAR MAY NEED TO BE INTRODUCED INTO THE
TAFS...ESPECIALLY FOR KCHS. THIS WILL BE REEVALUATED AT THE NEXT
TAF PERIOD AS WELL AS ANY POTENTIAL FOR CONVECTION TUESDAY
AFTERNOON/EVENING.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF MVFR OR LOWER
CONDITIONS IN SHOWERS AND TSTMS THROUGH AT LEAST WEDNESDAY. VFR
CONDITIONS ARE THEN EXPECTED THURSDAY THROUGH SATURDAY.

&&

.MARINE...
THE COASTAL WATERS WILL REMAIN ALONG THE NW EDGE OF THE SUB TROPICAL
ATLANTIC RIDGE TONIGHT AND TUESDAY...AS THE PERSISTENT AND NEARLY
STATIONARY FRONTAL SYSTEM WILL CONTINUE TO LIE INLAND TO THE NORTH
AND WEST. THERE MAY BE A SMALL WINDOW FOR A DISRUPTION IN THE
SOUTHERLY FLOW OVER THE COASTAL WATERS EARLY TONIGHT IN ASSOCIATION
WITH THE MCS...BUT LIKE RECENT NIGHTS WE LOOK FOR A NOCTURNAL SURGE
AS THE LOW LEVEL JET SKIRTS THE AREA AND 1000 MB GEOSTROPHIC WINDS
INCREASE. HOWEVER...DESPITE THE SURGE...WINDS AND SEAS WILL REMAIN
BELOW ANY SCA CRITERIA. SEA BREEZE CIRCULATION WILL ENHANCE WINDS IN
CHARLESTON HARBOR AND NEAR THE COAST TUESDAY AFTERNOON...BUT WE SEE
CONDITIONS FALLING JUST SHY OF ANY SCA OVER AMZ330...WITH SPEEDS NO
MORE THAN 15-20 KT OVER THE ATLANTIC AND SEAS 5 FT OR LESS.

ATLANTIC HIGH PRESSURE WILL REMAIN IN PLACE SOUTH OF THE
REGION...WITH A FRONTAL BOUNDARY HUNG UP ACROSS THE SOUTHERN
MID-ATLANTIC STATES. THIS WILL RESULT IN A PERSISTENT
SOUTH-SOUTHWEST FLOW ACROSS THE WATERS TUESDAY NIGHT THROUGH
SATURDAY. AT THIS TIME IT APPEARS THAT WINDS/SEAS WILL REMAIN BELOW
SMALL CRAFT THRESHOLDS...BUT WILL NEED TO KEEP A CLOSE EYE ON WINDS
FRIDAY NIGHT AND SATURDAY AS PORTIONS OF THE WATERS MAY APPROACH
SMALL CRAFT LEVELS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR
     GAZ099>101-114>119-137>141.
     SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR
     GAZ087-088.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR
     SCZ047-048-051.
     SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR
     SCZ040-042>045-049-050.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR
     AMZ330-350.

&&

33/JRJ
Hazardous weather outlook, May 4, 2:51 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT MON MAY 4 2009

GAZ099>101-114>119-137>141-SCZ047-048-051-051000-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL JASPER-
251 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ330-350-GAZ087-088-SCZ040-042>045-049-050-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-JENKINS-
SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
COASTAL COLLETON-CHARLESTON-
251 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ352-354-374-051000-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
251 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, May 4, 5:15 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
515 PM EDT MON MAY 4 2009

SCZ040-042130-
ALLENDALE-
515 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL ALLENDALE COUNTY
THROUGH 530 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR SYCAMORE...OR
ABOUT 6 MILES EAST OF ALLENDALE...MOVING NORTHEAST AT 25 MPH.

AREAS IN AND AROUND SYCAMORE WILL BE IMPACTED THROUGH 530 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.
Special weather statement, May 4, 5:22 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT MON MAY 4 2009

SCZ042-043-042145-
HAMPTON-INLAND COLLETON-
522 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL COLLETON AND NORTH
CENTRAL HAMPTON COUNTIES THROUGH 545 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR HAMPTON...OR
ABOUT OVER HAMPTON...MOVING NORTHEAST AT 25 MPH.

AREAS IN AND AROUND ALMEDA INTERSECTION...ASHTON...CROCKETVILLE...
HAMPTON...ISLANDTON...MILEY AND VARNVILLE WILL BE IMPACTED THROUGH
545 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.
Local storm report, May 4, 5:38 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
538 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             COTTAGEVILLE            32.94N 80.48W
05/04/2009  M0.50 INCH       COLLETON           SC   TRAINED SPOTTER

&&

33
Local storm report, May 4, 5:44 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             COTTAGEVILLE            32.94N 80.48W
05/04/2009  E1.00 INCH       COLLETON           SC   LAW ENFORCEMENT

&&
Local storm report, May 4, 6:10 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             COTTAGEVILLE            32.94N 80.48W
05/04/2009  M0.50 INCH       COLLETON           SC   TRAINED SPOTTER

&&

33
Local storm report, May 4, 6:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
626 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 NNE WALTERBORO        32.96N 80.64W
05/04/2009                   COLLETON           SC   LAW ENFORCEMENT

            TREE FELL ON POWER LINES CAUSING POWER LINES TO COME DOWN
            WITH POWER OUTAGES IN THE WALTERBORO AREA.

&&

3

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:04 PM EDTSevere Thunderstorm WarningCHSAllendale46 min
May 4, 5:19 PM EDTSevere Thunderstorm WarningCHSAllendale26 min
May 4, 5:26 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester49 min
May 4, 5:48 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester, Hampton29 min
May 4, 7:01 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester50 min
May 4, 7:13 PM EDTSevere Thunderstorm WarningCHSBerkeley62 min
May 4, 7:54 PM EDTSevere Thunderstorm WarningCHSBerkeley39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.